MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
Risk-stratifies patients with suspected acute appendicitis using the Alvarado (MANTRELS) scoring system. Assists in clinical decision-making regarding imaging, observation, and surgical consultation.
Score = Migration (1) + Anorexia (1) + Nausea/Vomiting (1) + RLQ Tenderness (2) + Rebound Pain (1) + Fever (1) + Leukocytosis (2) + Left Shift (1)
0–10
The Alvarado score (also known as MANTRELS) was described by Alvarado in 1986 and has been extensively validated. It uses 8 clinical and laboratory parameters to estimate the probability of acute appendicitis. The maximum score is 10. Scores ≥7 are considered high probability and warrant strong consideration for surgical intervention. Scores 5–6 are equivocal and typically require further imaging or observation.
Specialty
Emergency MedicineCategory
EmergencyDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08
Formula
Keywords
Normal Range
0–10
| Classification | Range |
|---|---|
Low probability | 1–4 |
Moderate probability | 5–6 |
High probability | 7–8 |
Very high probability | 9–10 |
Risk-stratifies patients with suspected acute appendicitis using the Alvarado (MANTRELS) scoring system to assist clinical decision-making regarding imaging, observation, and surgical consultation.
A score of 7 or higher strongly suggests appendicitis and warrants strong consideration for surgical intervention. A score of 5–6 is equivocal and typically requires further imaging or observation. A score below 5 has low probability but does not exclude appendicitis.
The Alvarado score (MANTRELS) was described by Alvarado in 1986 and has been extensively validated for acute appendicitis screening. It uses 8 clinical and laboratory parameters. CT imaging remains the gold standard for appendicitis confirmation in adults.
A 25-year-old male presents with migrating abdominal pain, anorexia, nausea, RLQ tenderness, and fever.
Inputs:
Score = 1 + 1 + 1 + 2 + 0 + 1 + 0 + 0 = 6 — moderate probability; clinical observation and imaging recommended.
The Alvarado score (MANTRELS) is a clinical scoring system that estimates the probability of acute appendicitis based on 8 clinical and laboratory parameters: Migration of pain, Anorexia, Nausea/vomiting, Tenderness in the right lower quadrant, Rebound pain, Fever, Leukocytosis, and left Shift (neutrophilia).
A score of 7–8 is considered high probability for appendicitis and strongly supports surgical consultation and consideration for appendectomy. A score of 9–10 is very high probability.
Yes. The Alvarado score has a sensitivity of approximately 75–95% depending on the study. A low score does not definitively exclude appendicitis, particularly in atypical populations (elderly, pregnant women, young children).
CT imaging has higher sensitivity and specificity than the Alvarado score for appendicitis. The Alvarado score is a clinical screening tool that helps determine which patients should proceed to imaging. CT is the gold standard for definitive diagnosis.
The Alvarado score has been validated in pediatric populations but may be less reliable in very young children. The Pediatric Appendicitis Score (PAS) is an alternative specifically designed for children.
Disclaimer: This calculator is intended for educational and clinical decision support. The Alvarado score is a screening tool and should not replace clinical judgment, imaging studies, or specialist consultation.
Initial clinical screening for suspected appendicitis in adults.
Lower sensitivity in elderly, pregnant, and pediatric patients.